The Nova Scotia Take Home Naloxone (THN) Program, to provide opioid overdose prevention/naloxone training and free take home naloxone kits to Nova Scotians at risk of opioid overdose and their loved ones. The aim is to prevent opioid overdoses and related death from occurring in Nova Scotian communities.
Naloxone kits are available free of charge to anyone at risk of opioid overdose. Family and friends can also get a kit.
What is Naloxone?
Naloxone is used to treat an opioid overdose. Naloxone is a temporary antidote that buys time for paramedics to arrive. If not taken to the hospital the overdose victim can fall back into the overdose within 30 minutes. This medicine should not be used in place of emergency medical care.
Once administered, Naloxone will start to work in approximately 1-5 minutes. Naloxone stays active in the body for about 30-60-90 minutes. Since Naloxone only temporarily reverses an opioid overdose, It is important to call 911 before administering naloxone.
Naloxone will work only for drugs in the opioid family. However, if an overdose involves multiple substances, including opioids, naloxone helps by temporarily removing the opioid.
Naloxone will not cause harm if administered in the absence of opioids.
The NS Take Home Naloxone Program provides naloxone that can be injected intramuscularly (upper shoulder or upper thigh).
Naloxone has been approved for use in Canada for over 40 years and is on the World Health Organization List of Essential Medicines.
What is a Naloxone Kit?
A fully assembled Naloxone Kit includes:
- 2 ampoules of SOS Naloxone 0.4mg/ML (Sandoz)
- 2 VanishPoint 3cc 26G 1” Syringes
- 2 Ampoule Breakers
- 1 Pocket Breathing Mask
- 2 Nitrile Gloves
- 2 Alcohol Swabs
- Pill Bottle
- 1 step-by-step THN instruction pamphlet
- 1 training card
Here are two examples of kits available in Nova Scotia.
- Keep your kit on you at all times
- Keep your kit at room temperature, NOT in a car
- Keep an eye on the expiration date (marked on each ampoule)
- Routinely check that all supplies are in your naloxone kit
- Tell everyone you have a kit
- If you use your kit, go to one of the registered sites for a refill
Who Can Get a Take Home Naloxone Kit?
Where Can I Get a Take Home Naloxone Kit?
To get your Naloxone Kit, visit one of the these organizations or community pharmacies.
When Should I Use the Kit/What is An Overdose?
An overdose is taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal.
Drug overdoses may be accidental or intentional. If you’ve taken more than the recommended amount of a drug or enough to have a harmful effect on your body’s functions, you have overdosed.
Illegal drugs, used to get high, may be taken in overdose amounts when a person's metabolism cannot detoxify the drug fast enough to avoid unintended side effects.
Syptoms of an Overdose:
- Trouble walking or talking
- Won't wake up
- Difficulty Breathing, gurgling sounds, or unusual snoring
- Cold, clammy skin
- Grey, purple or blue lips or nails
- Tiny pupils
What is a "nod"?
Signs of Nodding include:
- Closed eyes
- Drooping head
- Person appears to be sleeping
- Person CAN respond to stimuli/stimulation
How is it different from an overdose?
Person CANNOT respond to stimuli/stimulation when they overdose.
NODDING = over sedation
OVERDOSE = medical emergency
Questions about Naloxone? Interested in becoming a site? Do you want to be trained on how to use Naloxone?
What are "Opiods"?
What are the Risk Factors?
How do I prevent an Overdose?
What are some Overdose Response Myths?
What is the Stigma around Drug Use?
How do I Engage with People Who Use Drugs?
Principles of Harm Reduction
Know Your Source (Government of Canada Fentanyl Information)
Health Canada Naxalone Information
The Canadian Community Epidemiology Network on Drug Use (CCENDU) Drug alerts and Bulletins
Nova Scotia Government Opioid Use and Overdose Framework